Montana, 2013

Hail and Damaging Winds in Montana, September 5 to 8, 2013

September 5 to 8, 2013 · NWS TFX · 30 events in 9 counties and zones

A low pressure system off the southern Oregon coast Thursday moved slightly inland Friday remaining nearly stationary after that. Several disturbances in the flow affected portions of Central and Southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system off the southern Oregon coast Thursday moved slightly inland Friday remaining nearly stationary after that. Several disturbances in the flow affected portions of Central and Southwest Montana. Strong lift over northwest portions of Central Montana during the evening, combined with a fairly unstable airmass and strong wind shear, aided in development of thunderstorms that included a threat of gusty winds, small hail, and brief heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 5, 3:07 PM MST, 6 minutes earlier.

Area forecast discussion, Sep 5, 3:07 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT Thu Sep 5 2013

.UPDATE...
New thunderstorm watch just issued for Beaverhead and Madison
Counties, valid until 11 pm tonight. Strong to possibly severe
storms may develop in east-central Idaho and move north into the
affected counties this evening. Strong outflow winds, large hail,
and locally heavy rainfall will be possible with these storms.

Area of thunderstorms currently located from central Glacier
County southeast to Judith Gap will continue to move north over
next few hours, with good chance for additional storm development
from Lewistown to Chester. These storms are not expected to be
severe but will produce gusty winds of 40-50 mph and locally heavy rainfall.
Waranauskas

&&

.AVIATION...
UPDATED 1800Z.
Moist and unstable south-southwest flow aloft will continue over
the region through Friday. showers and thunderstorms already
tracking north through areas along/west of the continental divide
will become more numerous with additional development occurring
farther east this afternoon...likely to impact most SW and
north-central MT terminals with the exception of KHVR. Main impact
from thunderstorm activity will be wind gusts to 40kts and brief
heavy rain, creating localized MVFR conditions. Small hail also a
possibility in stronger cells later this afternoon...mainly along
and adjacent to the Continental Divide. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 249 PM MDT Thu Sep 5 2013/
Tonight through Saturday...An upper low off the southern Oregon
coast early Thursday afternoon will move into Washington Friday
and continue nearly stationary through Saturday. Several weather
disturbances will affect the forecast area in the southwest flow
aloft ahead of the low. One weather disturbance over southern Idaho
early Thursday afternoon will move northeast and be over
northcentral Montana by late Thursday evening. There still will
be a threat of gusty winds, small hail, and brief heavy rain with
the associated thunderstorms. Another weather disturbance is
expected to move northeast through western portions of the
forecast area Friday afternoon/evening. Again there will be a
threat of gusty winds, small hail, and brief heavy rain with the
thunderstorms associated with the disturbance. Models indicate
fairly strong lift over northwest portions of the forecast area
during the evening so this combined with a fairly unstable airmass
and fairly strong wind shear will lead to a threat of severe
thunderstorms and will include this mention in the forecast. For
late Friday night and Saturday there are differences amongst the
models with their forecasts of weather disturbances. Will hold
onto isolated to scattered showers and thunderstorms with more
numerous showers/thunderstorms over the Rocky Mountain Front.
Cooler air will move into the northwest plains Friday and then
spread southeast Saturday. Guidance suggests low level cooler air
over the western plains and drier air over western portions of
southwest Montana could lead to a stable airmass so will remove
the mention of thunderstorms on Saturday in these areas. Blank

Saturday Night through Thursday...Medium range models continue to
slow the progression of the upper level trough through the forecast
area. However, the existing forecast continues to appear favorable,
showing moist southwest flow ahead of the trough with scattered to
numerous showers and thunderstorms expected over a wide portion of
my forecast area. This pattern continues until the system finally
moves east of the region on Tuesday. An upper level ridge rebuilds
over the Intermountain West for the remainder of the forecast period
allowing temperatures to rebound back to about 15 degrees above
seasonal averages with little or no precipitation expected. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  89  54  78 /  40  40  70  30
CTB  55  77  51  72 /  40  30  80  30
HLN  57  88  56  80 /  30  30  40  30
BZN  51  89  49  83 /  20  20  20  40
WEY  42  77  40  76 /  20  20  20  30
DLN  50  84  48  80 /  20  20  10  30
HVR  60  92  58  78 /  30  10  60  40
LWT  56  90  54  78 /  30  30  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 11 PM MDT this evening
Beaverhead...Madison.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...HOENISCH

weather.gov/greatfalls
Hazardous weather outlook, Sep 5, 4:16 AM MST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 AM MDT THU SEP 5 2013

MTZ009>014-044>051-061215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
516 AM MDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING PACIFIC WEATHER SYSTEM WILL BRING INCREASING
CHANCES OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME
STORMS WILL BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW
WINDS AND SMALL HAIL. THERE IS ALSO A THREAT OF SEVERE STORMS
PRODUCING LARGE HAIL ON THURSDAY AFTERNOON AND EVENING ACROSS THE
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY
AND SATURDAY...THEN SPREAD EASTWARD ACROSS CENTRAL MONTANA. SOME STORMS
WILL BE STRONG IN THE AFTERNOON WITH LOCALLY HEAVY RAINFALL...
GUSTY OUTFLOW WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ008-015-052>055-061215-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
516 AM MDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING PACIFIC WEATHER SYSTEM WILL BRING INCREASING
CHANCES OF THUNDERSTORMS. SOME STORMS WILL BE STRONG WITH LOCALLY
HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

In the hours before

Special weather statement, Sep 5, 1:11 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
211 PM MDT THU SEP 5 2013

MTZ014-052100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
211 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 300 PM MDT...

AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF LINCOLN...MOVING NORTH
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...CANYON CREEK...MARYSVILLE AND
LOCATIONS MAINLY WEST OF INTERSTATE 15 IN THE SIEBEN FLATS AREA.

LAT...LON 4720 11258 4719 11222 4665 11229 4665 11242
      4669 11243 4669 11252 4670 11254 4682 11254
      4683 11256
TIME...MOT...LOC 2009Z 181DEG 26KT 4674 11242

BRUSDA
Special weather statement, Sep 5, 2:21 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT THU SEP 5 2013

MTZ012>014-048>050-052230-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
INCLUDING THE CITIES OF...GREAT FALLS...BIG SANDY...FORT BENTON...
HELENA...LINCOLN...CHOTEAU...FAIRFIELD...STANFORD
321 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTANA UNTIL
430 PM MDT...

AT 315 PM...AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE
NORTHWARD AT 25 MPH THROUGH MUCH OF CENTRAL MONTANA. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS BETWEEN
35 AND 45 MPH...WITH ISOLATED WIND GUSTS AROUND 50 MPH.

ADDITIONALLY...BRIEF HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE
STRONGER STORMS.

SOME LOCATIONS NEAR THE PATH OF THE STRONGER STORMS ARE
AUGUSTA...SIMMS...AREAS EAST OF FORT BENTON AND GEYSER.
Local storm report, Sep 5, 2:32 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     6 SE WINSTON            46.41N 111.58W
09/05/2013  M49 MPH          BROADWATER         MT   MESONET

            49 MPH THUNDERSTORM WIND GUST.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 2 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 12 hail, 4 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
September 5, 3:13 PM MST
Where
Cascade County, 2.8 mi S of (Gtf)great Falls Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.440, -111.380

Strong winds estimated at 50KT (58MPH) snapped a tree 8-10 inches in diameter.

Thunderstorm Wind, Cascade

When
September 5, 3:13 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

High winds measuring 54KT (62MPH) reported at the Great Falls Airport ASOS.

Thunderstorm Wind, Chouteau

When
September 5, 3:55 PM MST
Where
Chouteau County, 4.16 mi NW of Floweree
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.780, -111.080

High winds measuring 52KT (60MPH).

Thunderstorm Wind, Jefferson

When
September 5, 5:50 PM MST
Where
Jefferson County, 2.29 mi NNW of Piedmont
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
45.880, -112.150

High winds measuring 57KT (66MPH) reported at the Whitehall RAWS.

Thunderstorm Wind, Hill

When
September 5, 5:57 PM MST
Where
Hill County, 2.39 mi WNW of Rudyard
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.580, -110.600

High winds measuring 52KT (60MPH).

Thunderstorm Wind, Hill

When
September 5, 5:57 PM MST
Where
Hill County, 5.02 mi SW of Cold Stone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.850, -110.600

High winds measuring 52KT (60MPH).

Thunderstorm Wind, Jefferson

When
September 5, 6:00 PM MST
Where
Jefferson County, Whitehall
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.870, -112.100

Strong winds estimated 50KT (58MPH) causing vehicle rollover on Interstate 90, mobile home damage, and numerous reports of roof and power line damage.

Thunderstorm Wind, Hill

When
September 5, 6:15 PM MST
Where
Hill County, 6.89 mi NE of Gildford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.650, -110.210

High winds estimated 52KT (60MPH).

Thunderstorm Wind, Jefferson

When
September 5, 6:30 PM MST
Where
Jefferson County, 14.11 mi SE of Boulder Arpt
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.070, -111.900

High winds measuring 69KT (79MPH) tipped a pivot over.

Thunderstorm Wind, Jefferson

When
September 5, 6:32 PM MST
Where
Jefferson County, 14.11 mi SE of Boulder Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.070, -111.900

High winds estimated at 52KT (60MPH) along with heavy rainfall.

Heavy Rain, Glacier

When
September 6, 5:30 AM MST to September 7, 5:30 AM MST
Where
Glacier County, 13.17 mi SSW of Family
Reported by
COOP Observer
Coordinates
48.300, -112.850

Heavy rain measuring 3.20 inches in 24 hours. An 8X12 wood framed greenhouse was also blown over.

Hail, Cascade

When
September 6, 2:55 PM MST
Where
Cascade County, 2.51 mi SE of Mid Canon
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -111.890

Hail measuring 1.00 inches (quarter sized) was reported in the Dearborn, MT area.

Hail, Cascade

When
September 6, 3:10 PM MST
Where
Cascade County, 3.63 mi NW of Adel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.010, -111.670

Hail measuring 1.75 inches (golf ball sized) and rainfall of .45 inches was reported by Sieben Livestock. Damage to siding of a residential building was also reported.

Thunderstorm Wind, Cascade

When
September 6, 3:32 PM MST
Where
Cascade County, 12.49 mi ENE of Adel
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.060, -111.390

High winds measuring 60KT (69MPH) at Millegan.

Hail, Fergus

When
September 6, 3:35 PM MST
Where
Fergus County, 0.69 mi S of Spring Creek Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.090, -109.600

Hail measuring 1.00 inches (quarter sized), along with brief heavy rain, was reported.

Heavy Rain, Fergus

When
September 6, 3:35 PM MST
Where
Fergus County, 0.69 mi S of Spring Creek Jct
Reported by
Trained Spotter
Coordinates
47.090, -109.600

Rain measuring 2.10 inches in 40 minutes reported.

Hail, Cascade

When
September 6, 4:00 PM MST
Where
Cascade County, 5.61 mi N of Calvert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -111.150

Hail measuring 1.00 inches (quarter sized) and brief heavy rain were reported.

Thunderstorm Wind, Cascade

When
September 6, 4:20 PM MST
Where
Cascade County, 2.33 mi NE of Armington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.390, -110.880

High winds estimated 61KT (70MPH) in the Armington Junction area.

Thunderstorm Wind, Cascade

When
September 6, 4:20 PM MST
Where
Cascade County, 5.59 mi SSW of Armington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.300, -110.980

High winds estimated 52KT (60MPH).

Heavy Rain, Glacier

When
September 6, 4:21 PM MST to 4:56 PM MST
Where
Glacier County, 0.69 mi S of Cutbank Arpt
Reported by
ASOS
Coordinates
48.610, -112.380

Rain measuring 0.82 inches in 25 minutes.

Thunderstorm Wind, Toole

When
September 6, 5:26 PM MST
Where
Toole County, 3.47 mi WNW of Sunburst Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.900, -111.990

High winds estimated 52KT (60MPH) with tree branches reported down.

Hail, Teton

When
September 6, 6:33 PM MST
Where
Teton County, 0.83 mi NE of Collins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.940, -111.810

Hail measuring 1.00 inches (quarter sized) was reported covering the ground. Brief heavy rain was also reported.

Hail, Cascade

When
September 7, 3:15 PM MST
Where
Cascade County, 20 mi S of Cascade
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.980, -111.720

Hail measuring 1.75 inches (golf ball sized) was reported, along with damage to homes and vehicles, 20 mi S of Cascade, MT. Storm lasted about 15 minutes.

Hail, Lewis and Clark

When
September 7, 5:35 PM MST
Where
Lewis and Clark County, 3.3 mi W of Lincoln
Measured
1.5 in hail
Reported by
Public
Coordinates
46.950, -112.740

Hail measuring 1.50 inches (ping pong ball sized) and heavy rain were reported.

Hail, Cascade

When
September 7, 6:00 PM MST
Where
Cascade County, 0.47 mi E of Niehart
Measured
1 in hail
Reported by
Public
Coordinates
46.930, -110.740

Hail measuring 1.00 inches (quarter sized) was reported near Neihart, MT.

Hail, Cascade

When
September 8, 12:10 PM MST
Where
Cascade County, 5 mi SSE of Ulm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.363, -111.479

Hail measuring 1.00 inches (quarter sized) was reported 5 mi SSE of Ulm, MT.

Hail, Cascade

When
September 8, 12:50 PM MST
Where
Cascade County, 4 mi ESE of Stockett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.328, -111.091

Hail measuring 1.75 inches (golf ball sized) and 35MPH winds were reported 4 mi ESE of Stockett, MT.

Hail, Cascade

When
September 8, 1:00 PM MST
Where
Cascade County, Stockett
Measured
2 in hail
Reported by
Social Media
Coordinates
47.350, -111.170

Hail measuring up to 2.00 inches (lime sized) was reported in Stockett, MT via a KRTV Facebook report.

Hail, Cascade

When
September 8, 1:03 PM MST
Where
Cascade County, 5 mi ESE of Stockett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.322, -111.071

Hail measuring 1.50 inches (ping pong ball sized) was reported 5 mi ESE of Stockett, MT.

Heavy Rain, Toole

When
September 8, 4:55 PM MST to 5:55 PM MST
Where
Toole County, 9 mi E of Ferdig
Reported by
Trained Spotter
Coordinates
48.750, -111.572

Heavy rain measuring 0.95 in one hour during the morning with 0.60 more across a couple afternoon hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475729, 475732, 475733, 475736, 475734, 475735, 475731, 475739, 475738, 475737, 475728, 475713, 475715, 475742, 475716, 475725, 475718, 475740, 475741, 475726, 475744, 475719, 476302, 475721, 475722, 476307, 476309, 476310, 476311, 476312.